As was foretold, we've added advertisements to the forums! If you have questions, or if you encounter any bugs, please visit this thread: https://forums.penny-arcade.com/discussion/240191/forum-advertisement-faq-and-reports-thread/
Options

nerve damage pain relief? update: now with 100% more effexor

PracticalProblemSolverPracticalProblemSolver Registered User regular
edited November 2009 in Help / Advice Forum
Are there any kinds of medications or treatments that target nerve damage pain? I've tried vicodin but it doesn't seem as effective with the nerve damage(direct hit on an anesthetic injection). My symptoms are burning, pins and needles and plain old pain. The burning is the worst, feels like a day old scalding all the time and opiates don't seem to affect it.

I'm already seeing a doctor about this, just want alternatives or personal experiences.

PracticalProblemSolver on

Posts

  • Options
    HoovesHooves Registered User regular
    edited October 2009
    maybe you just need a higher dosage? I was in a car accident and some of my injuries included a bunch of nerve damage in my arm and leg. But then again I was on methadone and oxycontin which are about as strong as opiates get.

    Hooves on
  • Options
    lordrellordrel Registered User regular
    edited October 2009
    My ulnar nerve (funny bone) is pretty messed up. It took two surgeries and a bunch of different medications (anything from muscle relaxers, to an anti-depressant that my doc said "is a pretty crappy anti-depressant but pretty good for nerve pain). All helped a little, but mostly just took the edge off. A ton of vicodin helped, but sounds like you've been down that road. One thing that helps my pain a lot is plain old compression and immobilization. Since it's my elbow, it's easy to wrap it fairly tight in an ace bandage for a while to give it a chance to "calm down". Ice helps sometimes too.
    Your obviously doing the best thing already, which is seeing a professional.

    lordrel on
  • Options
    FeralFeral MEMETICHARIZARD interior crocodile alligator ⇔ ǝɹʇɐǝɥʇ ǝᴉʌoɯ ʇǝloɹʌǝɥɔ ɐ ǝʌᴉɹp ᴉRegistered User regular
    edited October 2009
    Yeah, opioids aren't that great at neuropathic pain.

    That's why drugs like Neurotin and Lyrica exist. A lot of people seem to be helped by antidepressants, especially Effexor. And, of course, pot helps a lot of people.

    There are more targeted treatments, too, like using Botox to deaden the damaged nerve.

    In other words, check with a doctor. If your primary care physician just wants to feed you more vicodin, ask for a referral to a neurologist.

    Feral on
    every person who doesn't like an acquired taste always seems to think everyone who likes it is faking it. it should be an official fallacy.

    the "no true scotch man" fallacy.
  • Options
    PracticalProblemSolverPracticalProblemSolver Registered User regular
    edited October 2009
    Thanks for the input, I'm gonna try some pot, see how that works, even though I hate it as a recreational drug. If that doesn't help I'll try to get a referral.

    PracticalProblemSolver on
  • Options
    mburke1066mburke1066 Registered User new member
    edited October 2009
    Feral wrote: »
    If your primary care physician just wants to feed you more vicodin, ask for a referral to a neurologist.

    To put it bluntly, nerve damage is a complex thing. Pain from the original injury or trauma may be masking where the nerve damage truly is. In my case a whiplash injury obscured nerve damage in my shoulder. This didn't become obvious until my shoulder atrophied to the point where I re-tore an old rotator cuff injury and was finally given an EMG. Since you haven't mentioned how or why the pain happened, seeing a neurologist and getting an EMG needs to be your first step.

    In terms of making it feel better; I went down the anti-depressant/muscle relaxer combo. It worked although in 30 minutes I'd be asleep in my chair which isn't the best thing to do at work. The other thing that's worked for me is acupuncture for both my neck pain and the nerve pain. The neurologist might have other ideas, like a partial never block. It might even be possible to get some physical therapy to try to rebuilt the nerve pathways around the effected area.

    One last thing, you need a fair amount of perseverance in all this. My problems started in High School, and for awhile I was told things like "it's in your head", "people deal with worse pain", "you'll have to live with it", "we don't know so take this pain med," and the whooper of "there is nothing wrong with you." Keep with it until you get a rational diagnosis and some sort of pain relief.

    mburke1066 on
  • Options
    PracticalProblemSolverPracticalProblemSolver Registered User regular
    edited November 2009
    Just wanted to follow up that my tongue is healing in some ways but in others it feels worse, I talked to another doctor and he gave me a prescription for effexor, which I just started taking today.

    Is it normal to feel high as fuck on this stuff? I did 37.5 mg a little while ago and I feel it fairly strongly, like I took a small dose of recreational drugs. Will that wear off as the brain adjusts?

    PracticalProblemSolver on
  • Options
    FeralFeral MEMETICHARIZARD interior crocodile alligator ⇔ ǝɹʇɐǝɥʇ ǝᴉʌoɯ ʇǝloɹʌǝɥɔ ɐ ǝʌᴉɹp ᴉRegistered User regular
    edited November 2009
    Just wanted to follow up that my tongue is healing in some ways but in others it feels worse, I talked to another doctor and he gave me a prescription for effexor, which I just started taking today.

    Is it normal to feel high as fuck on this stuff? I did 37.5 mg a little while ago and I feel it fairly strongly, like I took a small dose of recreational drugs. Will that wear off as the brain adjusts?

    Yes.

    I've been on and off Effexor as needed for depression and fatigue issues, and when I first go on it after a long period of time clean, the first couple of days feel like a light dose of youknowwhat.

    Feral on
    every person who doesn't like an acquired taste always seems to think everyone who likes it is faking it. it should be an official fallacy.

    the "no true scotch man" fallacy.
  • Options
    KetarKetar Come on upstairs we're having a partyRegistered User regular
    edited November 2009
    Hope the Effexor works for you. I was put on Lyrica for pain related to a pinched nerve due to herniated discs. Had surgery about 2.5 weeks ago, and started tapering off of the Lyrica about 1.5 weeks ago. And it sucks. It really, really sucks, trying to taper off. The first 2 days I went from twice a day to once a day I slept probably twice as much as normal for me, taking naps frequently, felt almost constantly nauseous, and had a serious headache for about 35 hours straight before things finally improved. Now that I'm at the point where I haven't taken it since Wednesday I've been sleeping too much again yesterday and today, with a very light but only occasional headache and only occasional nausea.

    Oh, and I also started experiencing strange migratory pains throughout my body after I'd been on it for a bit over 2 weeks. Probably arthralgia, which is a possible side effect of Lyrica, but it seemed to be hitting me anywhere in any bone, not just joints.

    On the other hand, the combination of Lyrica and Norco was finally providing *some* relief from the pain by the time I finally went in for surgery, and the transitory pain was far less severe. Still, the withdrawal from this stuff has to be the worst of any medication I've ever been on.

    So, uh, anyway I hope the Effexor works for you and nothing else becomes necessary.

    Ketar on
  • Options
    tardcoretardcore Registered User regular
    edited November 2009
    When taking Effexor, take it regularly. I've been on it for over 6 years and trust me, if you miss a dose, you will feel it. It's an opiate, so basically you get extreme withdrawal sickness similar to Heroin withdrawal. It is THE worst feeling I have ever experienced and wouldn't wish it on my worst enemies. In order to get off of it, you'd have to decrease your dose each time you take it. Be careful.

    tardcore on
  • Options
    chaosisorderchaosisorder Cupcake Princess and Pinny Whore OregonRegistered User regular
    edited November 2009
    tardcore wrote: »
    It's an opiate,

    Umm. No.

    While you do have strong withdrawal symptoms, it is not an opiate. And if your dose stays at 37.5 mgs, the effects will be minimal. I think that's the lowest possible dose, so when you come off of it, you won't have to spend as long tapering down. But do be aware that what everyone has said about tapering is important because coming off it is unpleasant (I've had to go off for two surgeries and felt mostly really agitated and a bit glurgy in the stomach.)

    I've been on 200mg for 2 years for migraines and about the only issues I've had are insomnia and when I do sleep, wicked vivid dreams. And while I was boosting up to that dosage, I felt....well, high as fuck would be adequate.

    chaosisorder on
Sign In or Register to comment.